Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Topeka, KS

July 11, 2020Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 11, 2020, 3:59 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 3:59 PM CDT (20:59 UTC)
Expired
Jul 11, 2020, 4:24 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KTOP 112059
SVRTOP
KSC003-031-112145-
/O.NEW.KTOP.SV.W.0147.200711T2059Z-200711T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
359 PM CDT Sat Jul 11 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Anderson County in east central Kansas...
  Southeastern Coffey County in east central Kansas...

* Until 445 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located 6 miles west of
  Westphalia, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burlington, Colony, New Strawn, Westphalia and Le Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9580 3831 9560 3804 9519 3804 9562
TIME...MOT...LOC 2058Z 313DEG 48KT 3820 9561 

HAIL...1.25IN
WIND...60MPH
 
$$
JP
2 follow-up statements
491 
WWUS53 KTOP 112114
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
414 PM CDT Sat Jul 11 2020

KSC003-031-112145-
/O.CON.KTOP.SV.W.0147.000000T0000Z-200711T2145Z/
Anderson-Coffey-
414 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...

At 413 PM CDT, a severe thunderstorm was located 6 miles northeast of
Neosho Falls, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Colony, Westphalia and Le Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9570 3825 9551 3804 9519 3804 9562
TIME...MOT...LOC 2113Z 303DEG 37KT 3808 9549 

HAIL...1.25IN
WIND...60MPH
 
$$
JP
604 
WWUS53 KTOP 112124
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
424 PM CDT Sat Jul 11 2020

KSC003-031-112134-
/O.CAN.KTOP.SV.W.0147.000000T0000Z-200711T2145Z/
Anderson-Coffey-
424 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Kansas.

LAT...LON 3814 9570 3825 9551 3804 9519 3804 9562
TIME...MOT...LOC 2124Z 313DEG 48KT 3797 9535 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:50 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 12:50 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1250 PM CDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 257 AM CDT Sat Jul 11 2020

A subtle shortwave was seen in the 07Z water vapor imagery moving
across eastern NEB. Meanwhile an upper ridge remained centered
over NM and the southwestern U.S. and the mean westerlies remained
over the northern tier of the country. At the surface, a
mesoscale high pressure system associated with convection was
building into southeast NEB and an outflow boundary has moved into
north central KS.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 11 2020

Convective allowing models have been trending dryer with
convection over the forecast area this morning. It appears from
the 00Z TOP RAOB that an elevated mixed layer has advected over
the forecast area with 700MB temps warming to around +12C. This
has increased the convective inhibition for surface based parcels.
And profiler data show a weak low level jet already veering to
the southwest. This limited convergence and moisture transport
along with the CIN is probably the cause for the weakening of the
MCS as it moves southeast. So the question becomes how does this
affect the forecast for the rest of the day? Models in general are
slower with the progression of a synoptic scale front and there
is still a fairly moist boundary layer over the region with models
progs of MUCAPE between 4000 and 5000 J/kg. Forecast soundings
still show warm air at 700MB with possibly some slight cooling
through the day. With an outflow or frontal boundary in the area,
there could be some redevelopment in the afternoon. So have held
onto some chance POPs across east central KS through the
afternoon. Deep layer shear is sufficient for organized updrafts.
So with the very unstable airmass expected, there could be some
severe storms with large hail and damaging downdrafts.

Highs today are expected to be similar to yesterday since there
isn't a big change in airmass. Although convection could throw a
wrench into the forecast if it develops early in the afternoon. The
cold front should eventually push through this evening bringing an
end to precip chances and lows in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 11 2020

Models continue to show the pattern flattening out through the
middle of next week. This could allow for some weak perturbations
to move across northern KS while a frontal boundary slides south
into the forecast area. As a result there are small chances for
precip spread out through the forecast beginning Monday night.
Confidence in these POPs is below average since the waves are
relatively small scale. The ECMWF continues to show the mid level
ridge reamplifying over the central plains by Friday and it brings
in some hot air as a result. The other models are not as strong
with the ridge and are not quite as hot. So have kept highs in the
mid and upper 90s for Friday. But spread among the NBM members
shows highs around 100 are not out of the realm of possibility.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Jul 11 2020

Storms continue to fire north of the terminals associated with an
area of convergence. These storms are the main aviation concerns
within this forecast period. Currently, still have VCTS for the
storm mention as they should remain isolated to scattered. Updates
will be made soon if these storms will track more directly into
the TOP/FOE terminals which appear to be the most likely sites to
be directly impacted over the next 2 to 4 hours. KMHK is less
likely to see impacts but could still see storms, so have left
mention of VCTS at this time. All of this activity is expected to
push south of the terminals by 23Z and winds remain northerly into
the overnight period as the boundary passes to the south.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Jul 11, 3:17 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
317 PM CDT Sat Jul 11 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-122030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
317 PM CDT Sat Jul 11 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered strong to severe thunderstorms continue this afternoon
into early evening mainly across east central Kansas. Some of
these storms could produce large to very large hail and damaging
wind gusts. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is some potential for an extended period of widespread hot
weather by the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 11, 3:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             5 N WESTPHALIA          38.25N 95.49W
07/11/2020  E1.00 INCH       ANDERSON           KS   CO-OP OBSERVER

&&

SMB
Local storm report, Jul 11, 3:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 SSE HARRIS            38.28N 95.42W
07/11/2020  M3.00 INCH       ANDERSON           KS   TRAINED SPOTTER

            MEASURE 3.25 INCH HAIL.

&&
Local storm report, Jul 11, 3:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             5 W GARNETT             38.28N 95.33W
07/11/2020  E2.00 INCH       ANDERSON           KS   PUBLIC

&&
Special weather statement, Jul 11, 3:53 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
353 PM CDT Sat Jul 11 2020

KSZ040-056-112115-
Douglas-Franklin-
353 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving southeast at 45 mph. A second strong thunderstorm was
located 3 miles west of Lawrence, moving southeast at 45 MPH.

Hail up to nickle size and wind gusts of 40 to 50 mph will be
possible with these storms.

Locations impacted include...
Lawrence, Ottawa, Baldwin City, Eudora, Wellsville, Lecompton,
Clinton, Lone Star, Rantoul, Pleasant Grove, Vinland, Clinton Lake
and Globe.

This includes the following highways...
 Interstate 35 between mile markers 188 and 198.
 Kansas Turnpike between mile markers 193 and 202.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Kansas.

LAT...LON 3850 9507 3884 9550 3905 9542 3897 9519
      3896 9518 3897 9517 3893 9506
TIME...MOT...LOC 2051Z 304DEG 49KT 3881 9538

Gargan
Local storm report, Jul 11, 3:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 SSW GARNETT           38.22N 95.28W
07/11/2020  E1.75 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

SMB
Local storm report, Jul 11, 3:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             4 NW LONE ELM           38.13N 95.30W
07/11/2020  E1.00 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:34 AM CDTSpecial Weather StatementTOPRepublic, Washington56 min
Jul 11, 11:32 AM CDTSpecial Weather StatementTOPWashington28 min
Jul 11, 12:12 PM CDTSpecial Weather StatementTOPMarshall33 min
Jul 11, 12:19 PM CDTSpecial Weather StatementTOPNemaha26 min
Jul 11, 12:32 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha33 min
Jul 11, 12:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie45 min
Jul 11, 1:17 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee43 min
Jul 11, 1:37 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie38 min
Jul 11, 1:55 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee50 min
Jul 11, 2:25 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage50 min
Jul 11, 2:34 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee41 min
Jul 11, 2:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage37 min
Jul 11, 3:10 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage50 min
Jul 11, 3:23 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin52 min
Jul 11, 3:27 PM CDTSpecial Weather StatementTOPDouglas33 min
Jul 11, 3:53 PM CDTSpecial Weather StatementTOPDouglas22 min
Jul 11, 4:09 PM CDTSpecial Weather StatementTOPFranklin36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.